While my kids were visiting from the Northeast, we went out to dinner at our local steak house. I ordered my salad without croutons and cheese, but forgot about the butter on the steak. I did mention a dairy and gluten issue, but I guess the server didn’t relay this to the kitchen.
There are two things that are the bane of existence to those with IBS-fat and gluten. Gluten is the much worse of the two for me. I also ate a grilled shrimp, and grilled onions and mushrooms. I was in for a penny, in for a pound, and knew the consequences.
Since I started my gluten free diet, my IBS has all but disappeared. The butter didn’t hit me til next day, and it wasn’t really that bad of a reaction. I attribute this to eating dairy free yogurt, watching my diet, and doing yoga.
You have probably seen the commercials for IBS medications-Linzess® and Viberzi® Linzess treats IBS-C or constipation. Viberzi treats IBS-D or Diarrhea. The main problem with these two medications is that IBS usually fluctuates between the two symptoms. So you would need to take both medications to treat both the constipation and diarrhea. One glance at the side effects of these medications, and you will no doubt decide not to take them.
Here are the common side effects for Linzess:
LINZESS can cause serious side effects, including diarrhea, the most common side effect, which can sometimes be severe. Diarrhea often begins within the first 2 weeks of LINZESS treatment. Stop taking LINZESS and call your doctor right away if you get severe diarrhea during treatment with LINZESS.
Other common side effects of LINZESS include gas, stomach-area (abdominal) pain, swelling, or a feeling of fullness or pressure in your abdomen (distension). Tell your doctor if you have any side effect that bothers you or that does not go away. These are not all the possible side effects of LINZESS. For more information, ask your doctor or pharmacist.
In addition, call your doctor or go to the nearest hospital emergency room right away if you develop unusual or severe stomach-area (abdominal) pain, especially if you also have bright red, bloody stools or black stools that look like tar.
So, this medication most likely will cause diarrhea-which you will probably already have if you have IBS. And it can cause intestinal bleeding (black or bloody stools). Yeah, I really want to take this medication.
Here are the side effects of Viberzi:
- A spasm in a muscle of the digestive system (called the sphincter of Oddi), which may cause new or worsening abdominal pain. Your risk of having a spasm is increased if you do not have a gallbladder. This spasm usually happens within the first week of treatment and usually goes away when treatment is stopped.
- Inflammation of the pancreas (called pancreatitis). Symptoms of pancreatitis usually go away when treatment with VIBERZI is stopped. Your risk of getting pancreatitis is increased if you drink more than 3 alcoholic drinks a day.
- The most common side effects of VIBERZI include constipation, nausea, and abdominal pain. Stop taking VIBERZI and call your doctor if you have constipation that lasts more than 4 days. These are not all the possible side effects of VIBERZI. Call your doctor for medical advice about side effects.
So basically, this medication my cause pancreatitis, abdominal pain, and wait for it….constipation.
My advice here is-stop eating gluten, watch your fat intake, eat dairy free yogurt, and follow a FODMAP diet. Why would you want to take these medications if they not only cause serious side effects, but seem to exacerbate IBS symptoms? Take one for constipation, one for diarrhea? I think not. Immodium® will do just fine for occasional diarrhea. Eating a bit more fiber and drinking more water, along with these yoga moves, will ease constipation. An occasional stool softener is ok too.
The problem with our society is that we have a pill for everything-even things that don’t necessarily require pills to cure. Everything is a condition, disease or ailment, even if it is an every day issue. The issue with pain killers in this country should be an indication of just how dependent and addicted to big pharma we are.
IBS can be controlled with diet-I am living proof.